updated 5/17/2005 4:18:03 PM ET 2005-05-17T20:18:03

Women who take Prozac or certain other antidepressants late in pregnancy raise the risk that their babies will suffer jitteriness, irritability and serious respiratory problems during their first couple of weeks, researchers say.

  1. Don't miss these Health stories
    1. Splash News
      More women opting for preventive mastectomy - but should they be?

      Rates of women who are opting for preventive mastectomies, such as Angeline Jolie, have increased by an estimated 50 percent in recent years, experts say. But many doctors are puzzled because the operation doesn't carry a 100 percent guarantee, it's major surgery -- and women have other options, from a once-a-day pill to careful monitoring.

    2. Larry Page's damaged vocal cords: Treatment comes with trade-offs
    3. Report questioning salt guidelines riles heart experts
    4. CDC: 2012 was deadliest year for West Nile in US
    5. What stresses moms most? Themselves, survey says

Babies born to women taking antidepressants in the last three months of pregnancy were three times more likely to develop drug-related symptoms than those born to women who did not use the drugs or took them only in early pregnancy, according to a University of Pittsburgh study that pooled previous research.

The study was published in Wednesday’s Journal of the American Medical Association.

Most of the symptoms are mild and usually disappear after about two weeks, but some require intensive care hospitalization, the researchers said.

The drugs involved include Prozac, Paxil and other antidepressants known as selective serotonin reuptake inhibitors or SSRIs, and also serotonin norepinephrine reuptake inhibitors, which include Effexor.

At least 80,000 U.S. women yearly take the drugs during pregnancy, the researchers estimated.

Serious respiratory problems develop in perhaps one out of 100 infants born to these women, said Dr. Eydie Moses-Kolko, a psychiatrist who led the study.

The Food and Drug Administration and drug makers recently agreed to labeling changes on these drugs to include information about the symptoms, which some doctors call neonatal behavioral syndrome, or withdrawal syndrome.

Moses-Kolko said there has been little research on whether the drugs have any lasting effects in children, although one study found that affected newborns were developmentally normal at 8 months.

“I don’t think this is cause for alarm,” but patients and doctors should be aware of the risk, she said.

Women should talk to their doctors about reducing use of the drugs late in pregnancy but should also be aware that the risks of major depression might outweigh the short-term problems the drugs might cause in newborns, she said.

© 2013 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.

Discuss:

Discussion comments

,

Most active discussions

  1. votes comments
  2. votes comments
  3. votes comments
  4. votes comments